• Rena Rena
    January 23, 2010
    Methotrexate Side Effects?
    Rena Rena
    January 23, 2010

          How bad do the side effects of Methotrexate have to be before I get concerned?  I am having terrible trouble with my sinuses.  I have been taking Methotrexate for just over a year now, and my nose is getting worse.  I have opened sores in my nose that bleed all the time.  They are like small bleeding ulcers really.  It is beginning to really worry me.  Is this normal?  Is there anything that will help?  Would a Neti Pot help?  Should I stop the Methotrexate and try something else?  I hate to switch med.'s.  I tried Plaquenil and was allergic (broke out in a rash).  I've tried salves and etc. to get my nose to heal up, but nothing seems to work.  What should I do????

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Kelly Young January 23, 2010
    Kelly Young
    January 23, 2010

    There's no way I can know whether the sores are from the mtx. Did your doc say that they are? How much folic acid are you taking? I'd think the first thing that the doc would do is increase the folic acid dose. I know someone who takes 3 mg per day. I take 2 because the doc raised it when I got sores that healed too slowly. It helped a lot.

     

    What has also helped me whenever I did get sores in the nose is mupirocin. I think it's similar neosporin, but it's stronger & it's a prescription. I was using it whenever I got sores that wouldn't heal & it helped a lot. I'm not having that problem now with the higher folic acid.

     

    Here's an article from medscap that explains how that works: here. I have also written up a list of ways to fight side effects of mtx in case that helps you, it's here. Also, maybe you need to see an ENT to see what's going on with your sinuses. He can actually look inside with a tiny fiberoptic camera.

     

    Good luck. I hope it gets better.

     

    Kelly Cool

    http://rawarrior.com

     

    READ MORE
    • Rena
      January 25, 2010
      Rena
      January 25, 2010

           Thanks so much for the information!  I believe that it will help me a lot.  I have an appointment with my Rheumatalogist in a week.  I will talk to him about the prescription you suggested, as well.  It sounds like something that will help me.  I have had other cuts and etc. that take a month or more to heal.  I just thought that it was me.  I never though about it being a possible side effect.  I have mentioned it to my Dr. several times before and he has told me to increase my folic acid.  I am currently taking 4mg. per day.  I wonder if I should increase more?  How much folic acid is to much?

           Thanks again!  Smile

          

      READ MORE
    • Lene  Andersen
      January 26, 2010
      Lene  Andersen
      Health Guide
      January 26, 2010

      Your doctor's the best person to answer questions regarding how much folic acid you should take - that question needs and medical degree to answer. Most of the immunosuppressants for RA cause sinus problems and you may want to check out a post I wrote about managing side effects, which has a section on some tricks I've discovered that can keep your sinus problems down to a dull roar.

       

      However, you may take some time to think about whether this is a reasonable side effect for you. We all decide what we can live with and what we can't, knowing that the benefits of medication can outweigh some of the more "interesting" side effects, but sometimes, the side effects become unmanageable or affect the quality of your life so much that it's time to talk treatment options. You're in the lucky position of methotrexate is on the lower rungs of the treatment ladder for RA and there are numerous other options for treating your disease. Perhaps it's time to explore those options with your doctor.

      READ MORE
    • Kelly Young
      January 27, 2010
      Kelly Young
      January 27, 2010

      Wow. 4mg. per day? I'm going to ask my doc about that this week. I do not know what is "too much" - I've never gotten a straight answer. Doing research, I read levels "between 5 mg per week and 28 mg per week" online. So, doing the math, maybe you are at the max or close to it?? Definitely ask the doc that too. It is considered a "vitamin," but these doses are way higher than we can get w/food. So, I guess that makes it a "medicine" then? Good luck!

      READ MORE
    • Rena
      January 28, 2010
      Rena
      January 28, 2010

           Thank you for the information.  I do think that I will talk to my Rheumatologist.  The bloody noses multiple times a day are bothering me.  It can't be good for the sinus tissue to be in a constant state of bleeding and trying to heal all the time!  Thanks again.

      READ MORE
    • Rena
      January 28, 2010
      Rena
      January 28, 2010

           I am worried about the 4 mg. of folic acid per week too.  You know, if you buy it over-the-counter, there is a warning on the bottles to not take over 1 mg per day without a doctors concent!  I haven't found any thing specific on the web either.  What is up with this warning on the over-the-counter folic acid?  Obviously there is a reason for warning the general public about not taking over 1 mg of folic acid per day, but I don't have the slightest idea what it is!?!?!?!?!?!

           I get my folic acid as a prescription in 1 mg per pill form.  Every time I've mentioned the sores in my mouth and my sinus issues, to my Rheumatologist, he keeps telling me to take more folic acid!   I take 2 pills with breakfast and 2 pills with lunch.  The sores in my mouth have inproved, but my sinuses show no improvement at all.

           I'm going to get tough and pin my Rheumatologist down on this.  Any info. you get on this would be greatly appreciated.  Thanks for you help!!!!!

      READ MORE
    • Kelly Young
      January 28, 2010
      Kelly Young
      January 28, 2010

      Rena,

      That over the counter warning shouldn't necessarily scare you. That's there because it's considered a vitamin & what they can legally suggest is the USRDA. So, it may have more to do w/regulations than dangers at that level.

       

      Absolutely! Pin down your doc!!! Don't let him up till he answers. Surprised

       

      And what about an ENT? maybe get a second opininon on the sinuses. Maybe they can figure out once & for all whether to blame the metho. I'll let you know if I find out more. Have to see the dr. tomorrow & I'll ask about folic acid amounts, too.

      READ MORE
  • stramber February 18, 2010
    stramber
    February 18, 2010

    Bleeding of any kind in the body is a NO NO.  Can be serious and loss of blood can make one pass out and die from loss of blood.

     

    So if it is more than a once off time I'd be seeing that rheumy quick.

     

    Do ask yourself and your Rheumatologist is Methotrexate working for me - has it improved my joints, or pain  ?

     

    Being an immune suppressant it holds back/lowers our immune response thus leaving us weaker more vulnerable to some 'nasties'.

    In an effort to arrest the rheumatoid it suppresses.

    I don't think people really understand this suppressant process.

     

    Just be aware of all your drugs and swat up be knowledgeable on all their side effects.

     

    All drugs can and do have unwanted side effects.  Maybe Metho is not for you and try something else.

    READ MORE
    • Rena
      February 19, 2010
      Rena
      February 19, 2010

           Thanks for commenting.  I am currently working with my Rheumy and have just started Enbrel today.  I will, hopefully, be reducing/discontinuing the Methotrexate soon.  I'm really getting tired of feeling rotten.  I'm hoping to feel better by the time spring hits.  I want to buy myself a bike.

           Thanks again!

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.